Alert archive / Massachusetts / Coastal Flood Advisories in 2017
Coastal Flood Advisory 13, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood advisory at Jul 23, 2017, 4:20 PM EDT for 5 counties in Massachusetts. It took effect at Jul 23, 2017, 10:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 4:20 PM EDT (20:20 UTC)
- In effect from
- Jul 23, 2017, 10:00 PM EDT
- Expired
- Jul 24, 2017, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood advisory went out at Jul 23, 4:14 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 23, 4:14 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
414 PM EDT Sun Jul 23 2017
.SYNOPSIS...
Cooler, damp conditions are forecast for Monday and Tuesday.
High pressure brings pleasant conditions back for Wednesday and
most of Thursday with a return of more unsettled conditions for
Thursday night into the early weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Rather tranquil weather continues into the early evening. Band
of low clouds from this morning continued to slowly dissipate
this afternoon. Elsewhere, mid and high level clouds associated
with our next weather-maker had already started to move in from
the west. Minor tweaks to bring the afternoon forecast back in
line with observed trends.
Increasing clouds tonight, with rain arriving from west to east,
most likely after midnight and especially toward daybreak
Monday. 23/12z guidance has rather good agreement on the track
and timing of a low pressure passing by to our south, so have
high confidence in this timing.
Continuing onshore flow and increasing clouds should prevent
temperatures from lowering too far below normal.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Impressive 5 to 6 standard deviation easterly flow at 925 mb
Monday. Very rare event for late July. Precipitable water values
also about 2 standard deviations above normal. Thinking a
widespread rain will result, despite the strongest lift staying
over the south coast of New England during the morning. Locally
heavy rain will be possible at times, especially toward the
south coast of New England. Generally thinking one half to one
inch of rainfall, with locally higher amounts.
The steadier rain should taper off to showers Monday afternoon
into Monday night. This should be forced mainly by a cold pool
aloft and a trailing mid level shortwave. Rainfall amounts
expected to be quite a bit less that what happens Monday morning
and early afternoon.
With our region remaining on the north side of this low
pressure, expecting temperatures to remain generally below
normal.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Unsettled/wet conditions persist Tue and Tue night.
* Dry and pleasant Wed and probably into much of Thu afternoon
* Unsettled/wet weather likely returns by Thu night and/or Fri
* Temps will remain below normal through the end of the week
Overview and model preferences...
With the 23.12Z update, models continue to show the same
general synoptic pattern they have for the past 48-72 hours,
only minor differences mainly with the development of the late
week-weekend long-wave trof. Given this, no particular model
will be favored and will continue to blend in some persistence
with this forecast update. In essence, weakening trof Tue begets
weak ridging for mid week followed by a return of shortwave
digging late week into the weekend. The latter is fairly robust
by June standards as noted by previous forecaster, and acts to
promote long-wave trof digging toward the end of this long-term
forecast cycle.
Details...
Tue...
Noting one last vorticity-max rotating through the remnants of
the weakening trof across the region on Tue. Lingering PWATs
between 1.00-1.25 inches suggest that with this feature rotating
through, remnant SHRA could continue through at least the
daylight hours on Tue. Continued E-flow will enhance this risk
and also help maintain the widespread BKN-OVC cloudiness as
well. Not expecting a washout as PWATS will be diminishing and
mid lvl heights are rising through the period. Otherwise, the E
flow, little change in airmass and overall cloud cover will
maintain the cool temps across the region, with daytime maxes
struggling to break out of the 60s or low 70s.
Wed and Thu...
Brief ridging follows the exiting shortwave and actually shows
signs of a modest and slow building process enhanced by the
deepening, more robust wave skirting the N CONUS. As such, am
favoring a slightly slower progression in the advancing front
for Thu, suggesting it, along with Wed will remain mostly dry.
Although the additional cloud cover and slight moderation of
the airmass is expected, mid lvl temps still hover mainly around
+10C, which is slightly cooler than seasonal normal values.
Hence, highs are likely to remain mainly in the upper 70s and
low 80s, still slightly on the cooler side of normal. Mins,
thanks to afternoon dwpts dropping into the 50s should be quite
pleasant, mainly in the 50s themselves.
Thu night into Fri...
Cold front will be crossing the region. As mentioned above, due
to uncertainty in the deepening/digging process of the
attendant shortwave, there remains some uncertainty in the
timing of this feature. Favored the slightly slower timing with
this update given the ridge building process initially. However,
by the overnight hours, noting a rapid drop in mid-lvl heights
and moisture loading of the column. Modest destabilization of
the column also noted as H5 values drop to about -10C.
Therefore, will be continuing trend of increasing risk for SHRA
and isolated TSRA given the conditionally unstable profile. This
risk will linger into Fri thanks to the fronts slowed movement
and diurnal heating leading to further destabilization. POPs
mainly at chance. Temps still running mainly at or below
seasonal normals given minimal airmass change in the low-lvls.
Sat...
Conditions for Sat contingent on timing of front. The slower
solution suggests it may hang near enough to the S coast to
provide weak forcing for lift during peak heating. Therefore,
will continue to highlight slight to low chance POPs at this
time given the uncertainty in timing.
Sun...
Signals suggesting improvement as the cyclonic curvature
associated with the digging longwave trof shift a bit further S
allowing for influence of sfc high pres. Still relatively cool
given mid lvl temps cool with the digging trof.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...
Through 00Z...VFR. east to northeast winds continue.
Tonight...High confidence. CIGs lowering SW to NE towards MVFR-
IFR as -RA begins to spread across the region. Continued E flow
with gusts up to 25 kts towards the south coast.
Monday...Moderate confidence. MVFR-IFR CIGs. Impacts to the AM
push possible with RA/+RA. VSBY restrictions expected.
Continued breezy NE flow with gusts up to 25 kts.
Monday Night...Moderate confidence. MVFR-IFR CIGs linger with
-SHRA/DZ. LIFR conditions possible towards the Cape and islands.
NE winds continue with gusts up to 25 kts possible during the
evening, especially across E MA.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Tuesday through Friday/...
Tue and Tue night...Moderate confidence.
Lingering IFR/MVFR conditions in low CIGS and occasional vsby
restrictions in SHRA/fog. These begin to dissipate mainly during
the overnight hours Tue night. E flow begins to shift toward the
S by early Wed morning.
Wed and Thu...High confidence.
Mainly VFR. S winds gust to near 20 kt especially E coastal MA
on Thu. Also, overnight SHRA/isolated TSRA mainly Thu night.
Fri...Moderate confidence.
Mainly VFR, but lingering risk for SHRA/isolated TSRA with
localized lower categories.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...
A more winter-like low pressure is expected to travel south of
New England Monday morning. This will result in an increasing
easterly flow with gusts up to 30 kt at times. Its possible for
a brief period of gale force gusts around the Cape and islands
Monday morning, but have low confidence it will persist long
enough to warrant a Gale Watch or Warning at this time. Issued
a Small Craft Advisory for all waters.
Outlook /Tuesday through Friday/...
Tue and Tue night...High confidence.
Low pres moves E of the waters. Winds gradually shift from NE to
the S by early Wed morning with gusts through the period mainly
below 20 kt. However, lingering higher seas on the ocean waters
5-6 ft suggest small craft advisories will need to continue into
the overnight hours. Otherwise, showers/fog linger.
Wed through Fri...Moderate confidence.
Overall quiet boating weather as high pres moves over the waters
Wed and Thu. A slow moving cold front will cross late Thu night
into Fri, but outside of showers and isolated thunderstorms
winds/seas should remain below small craft advisory thresholds.
&&
.TIDES/COASTAL FLOODING...
Strong easterly flow, at least by July standards, will continue
tonight. Latest tide gage data shows a residual between 0.5-0.8
feet along the east coast of MA. Issued a Coastal Flood
Advisory for the time of high tide this evening. continued
easterly flow into Monday may also cause some issues with the
daytime high tide.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Small Craft Advisory from 8 AM to 10 AM EDT Monday for MAZ023.
Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
Monday for MAZ015-016-019-022-024.
Small Craft Advisory from 8 AM to 6 PM EDT Monday for MAZ020-
021.
RI...Small Craft Advisory from 8 AM to 10 AM EDT Monday for
RIZ004>008.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Monday for ANZ232-
234-236.
Small Craft Advisory from 6 AM to 6 PM EDT Monday for ANZ233.
Small Craft Advisory from 10 AM Monday to 6 AM EDT Tuesday for
ANZ230-250-251.
Small Craft Advisory from 8 AM to 11 PM EDT Monday for ANZ231.
Small Craft Advisory from 6 AM to 11 PM EDT Monday for ANZ235-
237.
Small Craft Advisory from 8 AM Monday to 6 AM EDT Tuesday for
ANZ254.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ255-256.
&&
SYNOPSIS...Belk/Doody
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Doody
AVIATION...Belk/Doody
MARINE...Belk/Doody
TIDES/COASTAL FLOODING...BelkHazardous weather outlook, Jul 23, 4:14 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 414 PM EDT Sun Jul 23 2017 CTZ002>004-MAZ002>014-017-018-020-021-023-026-RIZ001>008-242015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Dukes MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 414 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ015-016-019-022-024-242015- Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-Barnstable MA- Nantucket MA- 414 PM EDT Sun Jul 23 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern Massachusetts and southeastern Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-242015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 414 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:18 PM EDT | Small Craft Advisory | BOX | 35 hr |
Nearby
Coastal Flood Advisories in Massachusetts, 2017Every coastal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.